Florida, 2020

Damaging Wind in Florida, June 23, 2020

June 23, 2020 · NWS MLB · 1 event in 1 county or zone

A thunderstorm produced severe wind gusts as it impacted the Melbourne International Airport.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

A thunderstorm produced severe wind gusts as it impacted the Melbourne International Airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jun 23, 2:04 PM EST, 4 hours 21 minutes earlier.

Area forecast discussion, Jun 23, 2:04 PM EST, 4 hours 21 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
304 PM EDT Tue Jun 23 2020

.DISCUSSION...

...Scattered to Numerous Storms this Afternoon/Evening, a Few
Possibly Severe...

...Heat Index Values of 100 to 105 Degrees Continue Wednesday and
Thursday...

...A Moderate Rip Current Threat will exist At Beaches thru the end
of the Workweek...

Current-Tonight...The low-level Atlantic ridge axis currently
resides over south FL. Warm and humid conditions today with heat
indices approaching 100-105F across much of the area. The 15Z KXMR
sounding came in with a PWAT of 1.65 inches and a cool 500 mb temp
of -8.6C. The 915 MHZ Cape wind profilers continue to show a deep
SW/WSW flow (10-15 kts) above the surface through 10.0 Kft. PWATs
average roughly 1.70-2.00 inches areawide. We are seeing a more
active WCSB today with scattered convection north of I-4. The ECSB
has only made it north to Sebastian Inlet as the westerly flow has
been too strong northward, thus far. We should eventually see some
ISOLD showers/storms along the ECSB. Expect an increase in coverage
and intensity through afternoon and early evening, especially when
the WCSB convection meets the ECSB southward and along the coast. We
remain in a Marginal threat for severe weather by the Storms
Prediction Center.

An earlier start to storms northward also means an earlier end to
activity. Storm motion remains westerly (10-15 mph). Evening
convection will likely favor Brevard-Osceola southward to across
Okeechobee County and the Treasure Coast. Storm impacts remain
torrential downpours leading to ponding of water on roadways with
some nuisance minor flooding possible, frequent cloud to ground
lightning, downburst winds of 45 to 55 mph locally, and perhaps
isolated coin-size hail. An isolated severe storm or two with winds
to 60 mph and quarter-size hail cannot be ruled out.

Activity will diminish through mid-late evening southward and along
the east coast with warm and muggy conditions as eventual low temps
fall into the L-M70s across ECFL.

Previous Extended Forecast Discussion...

Wednesday-Saturday...Mid to end of week pattern continues to show
the Atlantic mid level ridge building northward across Florida and
the adjacent eastern GOMEX and Bahamas as a broad trough over the
northern tier of the U.S. lifts north into Canada. During that time
frame, the surface ridge axis will slowly ease northward from near
Lake Okeechobee to around Cape Canaveral. Scattered POPs indicated
through the period with subtle variations in mean moisture dictating
the diurnal convective coverage pattern, which will be slightly
higher inland (40-50pct) than near the coast (30-40pct).

Warming due to building ridge aloft should allow temps to rise a few
above normal, with maxes around 88-92F along the coast, M90s inland
(a few spots reaching 96-97F). Mins in the L-M70s most areas. Max
heat index readings 100-105F for the next few days.

Sunday-Tuesday...Mid level ridge over Florida shifts west across the
GOMEX and into TX early next week. This allows troughing to develop
over the eastern CONUS and western Atlantic, leading to mid level
height falls across Florida by Tue. This in turn allows a low level
trough to develop and sag into the SE CONUS, pushing the ridge back
southward, with winds then veering to S-SW by that time. While this
might favor a subtle increase in POPs early next week, prefer to cap
off numbers at 50, closer to climo, given the uncertainty in even
subtle changes like this out at days 6-8. This yields a forecast of
near climo temps/POPs to start off next week.

&&

.AVIATION...A little stronger westerly flow is bringing SHRA/TSRA
into EC FL quicker than previous days. East coast sea breeze is also
slower to develop but will produce a SE wind shift at
MLB/VRB/FPR/SUA by 1930Z. Sea breeze is less likely to develop at
DAB where SW flow should dominate. Little change to TEMPO groups
with most activity ending by 01Z. Potential for thunderstorm wind
gusts greater than 35 knots. On Wed, W/SW flow looks weaker so sea
breeze should develop at coastal terminals btwn 16Z-18Z. Will
indicate that in the next (00Z) TAF issuance.

&&

.MARINE...The Atlantic ridge axis is across south FL. Favorable
small craft boating conditions outside of afternoon and evening
showers/storms. Seas around 2 ft near shore and 3 ft well offshore.
Sea breeze having a hard time initiating with the stronger WRLY
flow, but may not across Volusia County where WCSB driven convection
is now moving off the coast. Onshore winds where the sea breeze has
developed will gradually become offshore again this evening and
overnight. ISOLD aftn storms still forecast near the Space/Treasure
coasts this afternoon. A better chance here will be when the WCSB
and its associated showers/storms meet the ECSB near the east coast
later in the afternoon and early evening. Some storms could be
strong to severe as they push offshore.

Inland lakes are not immune from the effects of strong storms and
hazardous boating conditions can quickly develop over lakes with
gusty winds and frequent lightning. Be prepared to seek safe harbor
well before a storm approaches your area. Winds/seas locally higher
invof storms.

Previous Extended Marine Forecast Discussion...

Wednesday-Saturday...Coastal waters forecast remains largely benign
through the end of the week, due to Atlantic Ridge axis remaining
over the southern and central CWA. Strong offshore moving storms
will be a concern again on Wednesday, especially from around the
Cape northward. Thereafter this will become less of a concern as the
building ridge will weaken offshore steering flow. Winds remain
mainly SW 10-15kt Wed-Thu, then back more southerly at 10kt or less
Fri-Sat. Seas 2-3ft.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  73  93  73  94 /  20  30  10  30
MCO  75  95  75  96 /  20  40  10  40
MLB  73  92  75  91 /  30  30  30  30
VRB  73  93  74  92 /  30  30  20  30
LEE  75  94  75  97 /  10  40  10  40
SFB  76  96  76  97 /  20  40  10  30
ORL  77  95  77  96 /  20  40  10  40
FPR  73  93  74  92 /  30  30  20  30

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&

ALL FORECAST GRIDS...Sedlock
RADAR....Leahy
AVIATION...Kelly
Hazardous weather outlook, Jun 23, 9:37 AM EST, 8 hours 48 minutes before
Hazardous Weather Outlook...Updated
National Weather Service Melbourne FL
1037 AM EDT Tue Jun 23 2020

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-240100-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
1037 AM EDT Tue Jun 23 2020

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

.THUNDERSTORM IMPACT...
Scattered to numerous lightning storms will develop this afternoon
over east central Florida with highest coverage initially from early
to mid afternoon across the I-4 corridor and Volusia coast. Storms
will then transition toward the remainder of the interior and Space
and Treasure coasts late this afternoon and evening. Storm motion
will be toward the east at 10 to 15 mph. Strong storms today will be
capable of frequent to excessive lightning and wind gusts of 45 to
55 mph. A few severe storms are possible with damaging wind gusts to
60 mph and hail up to one inch in diameter. The majority of east
central Florida has been placed in a Marginal Risk of Severe
Weather.

.FLOOD IMPACT...
Slower-moving lightning storms that develop this afternoon and
evening will be capable of torrential downpours resulting in 2
inches of rain within a short duration. This could result in ponding
of water on roadways and also localized flooding of low-lying and
poor-drainage areas.

.EXCESSIVE HEAT IMPACT...
The combination of afternoon temperatures getting into the low to
mid 90s with high relative humidity values will result in heat index
readings topping between 100 and 105 degrees across the region. If
you will be working or engaging in any outdoor activity today, be
sure to remain well-hydrated and take indoor rest breaks, preferably
in an air conditioned room.

.RIP CURRENT IMPACT...
There is a Moderate risk of life-threatening rip currents at area
beaches today with the highest threat between 1 pm and 7 pm due to
tidal effects. Always swim within sight of a lifeguard.

.MARINE THUNDERSTORM GUST IMPACT...
Isolated storms that developing along the east coast sea breeze
could be pushed back toward the Intracoastal and near shore Atlantic
waters. However, highest coverage will be across the interior early
to late afternoon before scattered to numerous storms approach and
move offshore the east coast early this evening. Storms will
generally move toward the east at around 10 knots with storm threats
being frequent lightning and wind gusts in excess of 34 knots. A few
storms may become severe and produce hail, and wind gusts up to 50
knots.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
Scattered lightning storms are expected each afternoon and early
evening through the remainder of this week and the weekend.
Frequent lightning strikes, torrential downpours, small hail, and
gusty winds are the main threats with any stronger storms which
will develop. A couple of severe storms are also possible in the
afternoon hours on Wednesday and Thursday.

The rip current risk will be moderate at area beaches through the
end of the workweek.

The combination of heat and humidity will produce afternoon heat
index values between 100 and 105 degrees through late week.

.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed. Please relay any information about
severe weather to the NWS while following all local, state, and CDC
guidelines.

Combs/Sedlock

In the hours before

Local storm report, Jun 23, 3:36 PM EST, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
436 PM EDT TUE JUN 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND GST     4 SSE MIMS              28.63N 80.81W
06/23/2020  M44 MPH          AMZ552             FL   MESONET

            WEATHERFLOW SITE XPAR MEASURES WIND GUST OF 38KT/44MPH
            FROM WNW

&&

JRS
Special weather statement, Jun 23, 3:38 PM EST, 2 hours 47 minutes before
Special Weather Statement
National Weather Service Melbourne FL
438 PM EDT Tue Jun 23 2020

FLZ041-044-232130-
Northern Lake County FL-Inland Volusia FL-
438 PM EDT Tue Jun 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LAKE AND
NORTHWESTERN VOLUSIA COUNTIES UNTIL 530 PM EDT...

At 437 PM EDT, Doppler radar was tracking a strong thunderstorm near
Juniper Springs, moving east at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Daytona Beach, DeLand, Pierson, DeLeon Springs and Barberville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2926 8142 2927 8118 2902 8116 2904 8166
      2905 8166 2905 8164 2928 8164 2930 8165
      2930 8166 2931 8167 2935 8142
TIME...MOT...LOC 2037Z 273DEG 18KT 2919 8162

KN
Special weather statement, Jun 23, 4:01 PM EST, 2 hours 24 minutes before
Special Weather Statement
National Weather Service Melbourne FL
501 PM EDT Tue Jun 23 2020

FLZ047-147-232145-
Southern Brevard County FL-Northern Brevard County FL-
501 PM EDT Tue Jun 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BREVARD COUNTY UNTIL
545 PM EDT...

At 459 PM EDT, Doppler radar was tracking strong thunderstorms and
outflow boundaries along a line extending from 6 miles southeast of
Apollo Beach to near Port Saint John. Movement was east at 20 to 30
mph. Additional development of thunderstorms is expected to occur
towards Titusville and Cocoa through at least 545 pm.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Titusville, Rockledge, Cocoa, Cocoa Beach and Cape Canaveral.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2843 8051 2839 8056 2834 8057 2825 8056
      2822 8057 2824 8086 2847 8084 2878 8084
      2878 8067 2873 8064 2845 8051
TIME...MOT...LOC 2059Z 262DEG 29KT 2884 8074 2846 8082

KN
Special weather statement, Jun 23, 5:20 PM EST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Melbourne FL
620 PM EDT Tue Jun 23 2020

FLZ047-147-232300-
Southern Brevard County FL-Northern Brevard County FL-
620 PM EDT Tue Jun 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BREVARD COUNTY UNTIL 700
PM EDT...

At 619 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles east of Port Canaveral to near Patrick
Air Force Base. Additional development of thunderstorms is expected
from Rockledge southward to West Melbourne through 7 pm. General
movement will be southeast at 15 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Palm Bay, Melbourne, Rockledge, Cocoa and Cocoa Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2798 8051 2801 8087 2811 8086 2819 8081
      2842 8077 2840 8060 2841 8056 2835 8057
      2833 8059
TIME...MOT...LOC 2219Z 296DEG 14KT 2844 8044 2828 8060

KN
Special weather statement, Jun 23, 5:46 PM EST, 39 minutes before
Special Weather Statement
National Weather Service Melbourne FL
646 PM EDT Tue Jun 23 2020

FLZ058-059-064-232330-
St. Lucie FL-Okeechobee FL-Martin FL-
646 PM EDT Tue Jun 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ST. LUCIE...
SOUTHEASTERN OKEECHOBEE AND NORTHWESTERN MARTIN COUNTIES UNTIL 730 PM
EDT...

At 645 PM EDT, Doppler radar was tracking strong thunderstorms near
Four Seasons Estates and another storm approaching Taylor Creek,
moving east at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Treasure Island, Okeechobee, Four Seasons Estates, Tradition and
Taylor Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2713 8068 2716 8071 2721 8079 2720 8083
      2714 8087 2717 8088 2716 8089 2717 8091
      2719 8091 2720 8094 2722 8095 2722 8097
      2740 8085 2737 8037 2711 8042
TIME...MOT...LOC 2245Z 284DEG 19KT 2733 8077

KN
Special weather statement, Jun 23, 6:00 PM EST, 25 minutes before
Special Weather Statement
National Weather Service Melbourne FL
700 PM EDT Tue Jun 23 2020

FLZ047-053-240000-
Southern Brevard County FL-Osceola FL-
700 PM EDT Tue Jun 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BREVARD AND NORTHEASTERN
OSCEOLA COUNTIES UNTIL 800 PM EDT...

At 658 PM EDT, Doppler radar was tracking strong thunderstorms over
Melbourne, moving southeast at 15 mph. Additional development of
thunderstorms is expected over central-west Osceola and southern
Brevard through 8 pm. General movement will be east at 20 mph

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Palm Bay, Melbourne, Satellite Beach, Malabar and Indialantic.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2783 8048 2785 8049 2783 8050 2783 8113
      2833 8127 2834 8089 2823 8079 2826 8059
      2812 8054 2784 8042
TIME...MOT...LOC 2259Z 319DEG 11KT 2813 8063

KN

The radar

The Melbourne radar (KMLB), 3 km away, was scanning. The volume nearest the first event began at 23:25 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Brevard

When
June 23, 6:25 PM EST
Where
Brevard County, 1.31 mi E of (Mlb)wfo Melbourne A
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
28.101, -80.629

The ASOS at the Melbourne International Airport measured a peak wind gust of 50 knots from the north-northeast.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2020Every state in 2020This day in weather historyWarnings in Florida, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 888937.